High Wind, Guam
- When
- October 15, 6:51 AM GST to 7:51 AM GST
- Where
- Guam forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
On October 15th, the automated station at Apra harbor, Guam, reported gusts of 59 mph from the east in the hour ending at 0751 GST, and 61 mph from the east-southeast in the hour ending at 1151 GST. These gusts were produced by brief lines of showers associated with the passage of minimal Tropical Storm Lupit well south of Guam.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GUM wrote it up.
On October 15th, the automated station at Apra harbor, Guam, reported gusts of 59 mph from the east in the hour ending at 0751 GST, and 61 mph from the east-southeast in the hour ending at 1151 GST. These gusts were produced by brief lines of showers associated with the passage of minimal Tropical Storm Lupit well south of Guam. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Guam wrote its last area forecast discussion before the first event at Oct 14, 5:35 AM UTC, 15 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TIYAN GU 335 PM CHST WED OCT 14 2009 .SYNOPSIS...SATELLITE IMAGERY SHOWS PARTLY CLOUDY SKIES OVER THE MARIANAS AT THE PRESENT TIME...BUT ONLY A FEW HUNDRED MILES AWAY EAST-SOUTHEAST OF THE ISLANDS NEWLY-FORMED TROPICAL DEPRESSION 22W LOOMS ON THE HORIZON. THE TROPICAL DEPRESSION IS MOVING STEADILY WEST AND SHOWING GOODS SIGNS OF DEVELOPMENT AS THE LOW LEVEL CU LINES WRAP INTO THE CIRCULATION CENTER ESTIMATED TO BE ABOUT 160 MILES NORTH OF CHUUK NEAR 10N152E. TROPICAL DEPRESSION WILL MOVE WEST-NORTHWEST AND INTENSIFY OVER THE NEXT 24 TO 48 HOURS. IT IS EXPECTED TO PASS SOUTH OF GUAM THURSDAY NIGHT AS A TROPICAL STORM. && .DISCUSSION...THE FORECAST PARTICULARS ARE BASED ON A SCENARIO WHICH TAKES TD 22W S OF GUAM THURSDAY NIGHT...WITH A STRONG CONSIDERATION MADE TO THE WIND FIELD OBSERVED ON QUIKSCAT THIS MORNING. QUIKSCAT SHOWS A FAIRLY LARGE WELL DEFINED CIRCULATION ALTHOUGH MAX WINDS ARE ONLY AROUND 25 KT WITH A FEW 30 KT WIND BARBS SPRINKLED IN. HIGHEST WINDS ARE NORTH OF THE CIRCULATION CENTER AND 20-25 KT WINDS EXTEND ALMOST 300 MILES NORTH TO AROUND 15N. THIS MEANS THAT EVEN THOUGH 22W WILL LIKELY PASS WELL SOUTH OF TINIAN AND SAIPAN...THEY COULD EASILY EXPERIENCE 20 TO 30 MPH WINDS THURSDAY NIGHT. MOST IMPORTANT THING TO LOOK AT OVER THE NEXT 24-36 HOURS WILL BE THE EVOLUTION OF NEAR-GALE FORCE WINDS NORTH OF THE CENTER AND WHETHER GALES WILL REACH INTO THE GUAM COASTAL WATERS. IF SO...A TROPICAL STORM WATCH OR WARNING MAY BE REQUIRED FOR GUAM AND GUAM WATERS LATER TONIGHT OR EARLY THURSDAY. A SMALL CRAFT ADVISORY IS NOW IN EFFECT FOR WINDS AND SEAS THURSDAY AFTERNOON THROUGH FRIDAY EVENING. EXPECT THAT A HIGH SURF ADVISORY FOR HAZARDOUS SURF WILL ALSO BE REQUIRED THURSDAY MORNING. HIGH SURF AND DANGEROUS RIP CURRENTS ARE LIKELY THURSDAY NIGHT THRU SATURDAY. && .EASTERN MICRONESIA...CONTINUED PREVIOUS FORECAST TRENDS. QUIKSCAT AND SAT SHOW DEVELOPING TD 22W NEAR 10N151E WITH 25-35 KT WINDS ACROSS ITS NORTHERN SEMI-CIRCLE AND 22W IS MOVING W-NW. QUIKSCAT ALSO SHOWS A SURFACE RIDGE EXTENDS FROM THE NORTH DOWN ACROSS KWAJALEIN...BUT MODERATE LOW-LEVEL CONVERGENCE PERSISTS FROM ACROSS THE RMI WEST TOWARD POHNPEI. THROUGH EARLY NEXT WEEK...MODEL GUIDANCE INDICATES THIS CONVERGENT PATTERN WILL CONTINUE MAINLY BETWEEN 5N AND 10N. && .WESTERN MICRONESIA...CHANGES WERE MADE TO ACCOUNT FOR LIKELY MOVEMENT OF TD 22W...AND ITS AFFECT ON YAP FRI AND SAT. MODELS DIFFER SIGNIFICANTLY. USED JTWC GRAPHICS FOR PRIMARY GUIDANCE. QUIKSCAT AND SAT SHOW A MONSOON TROUGH FROM THE CENTRAL PHILIPPINES ACROSS YAP EASTWARD TO TD 22W NEAR 10N152E. 25-35 KT WINDS WERE ON ITS NORTHERN SEMI-CIRCLE AND ABOUT 10-20 KT ON ITS SOUTHERN SEMI-CIRCLE...AND TD 22W HAS BEEN MOVING W-NW. USED GFS GUIDANCE TO TREND BACK FOR LIGHT W-SW WINDS AND ISOLATED SHOWERS ACROSS MOST OF THE AREA BY EARLY NEXT WEEK. && .GUM WATCHES/WARNINGS/ADVISORIES... GU...NONE. MARIANAS WATERS...PMZ151>154 SMALL CRAFT ADVISORY THURSDAY AFTERNOON THROUGH FRIDAY EVENING. && MUNDELL/SIMPSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TIYAN GU 641 AM CHST THU OCT 15 2009 GUZ003>004-PMZ151>154-150000- ROTA-TINIAN-SAIPAN-ROTA COASTAL WATERS-TINIAN COASTAL WATERS- SAIPAN COASTAL WATERS- 641 AM CHST THU OCT 15 2009 ...TROPICAL DEPRESSION 22W SOUTH OF GUAM... TROPICAL DEPRESSION 22W WAS LOCATED ABOUT 200 MILES SOUTH OF GUAM THIS MORNING. THE DEPRESSION IS MOVING TOWARDS THE WEST AT 17 MPH. IT WILL LIKELY BECOME A TROPICAL STORM LATER THIS MORNING. MAXIMUM WINDS NEAR THE CENTER ARE BETWEEN 35 AND 40 MPH. THE CURRENT TRACK OF THE DEPRESSION WILL TAKE IT SOUTH OF GUAM PASSING ABOUT 130 MILES SOUTH-SOUTHWEST LATE THIS AFTERNOON OR EARLY EVENING. TROPICAL STORM FORCE WINDS MAY OCCUR BRIEFLY ACROSS GUAM COASTAL WATERS AT THAT TIME. WHILE TROPICAL STORM FORCE WINDS ARE NOT EXPECTED ACROSS THE CNMI... BRIEF HEAVY SHOWERS WITH WIND GUST TO 30 MPH ARE LIKELY THIS AFTERNOON AND TONIGHT ACROSS ROTA...TINIAN AND SAIPAN AND THEIR COASTAL WATERS. ZIOBRO
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Guam in 2009Every state in 2009This day in weather historyWarnings in Guam, October 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200041, 200042.